Why the study?
Although azithromycin carries a black-box warning for QTc prolongation and ventricular arrhythmias, these are considered rare adverse effects.
Azithromycin can rarely induce severe QT prolongation and life-threatening ventricular arrhythmias requiring mechanical circulatory support such as ECMO.
Azithromycin may trigger arrhythmias in young low-risk patients; case reports leave open true incidence and monitoring needs.
BACKGROUND Azithromycin is a commonly prescribed antibiotic due to several advantages, including the broad range of indications, spectrum of activity, favorable drug interaction profile, and convenience of dosing. Although azithromycin carries a black-box warning for QTc prolongation and ventricular arrhythmias, these are considered rare adverse effects. CASE REPORT We present the case of a 37-year-old woman who received azithromycin (500 mg) for follicular tonsillitis and was admitted for worsening of symptoms. On the same day of admission to a secondary hospital, she became unresponsive and had cardiac arrest, for which cardiopulmonary resuscitation (CPR) was performed for 26 min. As per the input from the secondary hospital, she had multiple ventricular tachycardia (VT) and ventricular fibrillation, and needed to be transferred to a tertiary care hospital for further management. Veno-arterial extracorporeal membrane oxygenation (ECMO) support was inserted to support her hemodynamics, and serial ECGs showed significant QT interval prolongation up to 600 msec. The QT prolongation resolved over 10 days and she was successfully weaned-off ECMO. CONCLUSIONS Although azithromycin has a relatively safe profile, it is also associated with life-threatening cardiac arrhythmias that may require surgical intervention to stabilize the patient hemodynamically.
No takes yet. Share an insight, caveat, or question.
Al‐Jazairi et al. (2020) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: